(HealthDay News) – Treatment with a thiazolidinedione is associated with an increased one- and 10-year risk of diabetic macular edema (DME) in patients with type 2 diabetes, according to a study published online June 11 in the Archives of Internal Medicine.
Iskandar Idris, MD, of the Sherwood Forest Hospitals Foundation Trust in Nottingham, UK, and colleagues conducted a retrospective, cohort study involving 103,368 patients with type 2 diabetes and no DME at baseline. Clinical, biochemical, and demographic data were collected from January 2000–November 2009 to assess the short- and long-term risks of developing DME for users versus nonusers of thiazolidinediones.
At one year, the researchers found that the incidence of DME was 1.3% for thiazolidinedione users and 0.2% for nonusers. After adjusting for potential confounders, thiazolidinedione use was associated with a significantly increased risk of DME at both the one- and 10-year follow-ups (odds ratio for one-year follow-up, 2.3; hazard ratio [HR] for 10-year follow-up, 2.3), with a similar effect seen for pioglitazone and rosiglitazone. The risk was further increased for those using both a thiazolidinedione and insulin (HR, 3). The risk of DME was reduced for thiazolidinedione users taking either aspirin or an angiotensin-converting enzyme inhibitor (HR, 0.6 and 0.4, respectively).
“In conclusion, this large-population study has shown that, even after adjustment for a range of confounding variables, thiazolidinediones are associated with an increased risk of DME in patients with type 2 diabetes, especially those undergoing insulin therapy,” the authors write. “The risk increased continuously over the 10-year duration of this study.”